Alert archive / Pennsylvania / Flash Flood Watches in 2020

Flash Flood Watch 2, NWS State College, PA

June 5, 20209 counties in Pennsylvania

NWS State College, PA issued this flash flood watch at Jun 5, 2020, 10:38 AM EDT for 9 counties in Pennsylvania. It took effect at Jun 5, 2020, 2:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 5, 2020, 10:38 AM EDT (14:38 UTC)
In effect from
Jun 5, 2020, 2:00 PM EDT
Expired
Jun 5, 2020, 8:22 PM EDT
In force
6 hr
Issued by
NWS State College, PA
Flood severity
None

Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA, Schuylkill County, PA, York County, PA

The radar

The State College radar (KCCX), 125 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 2.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

271 
WGUS61 KCTP 051438
FFACTP

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service State College PA
1038 AM EDT Fri Jun 5 2020

...Training showers and thunderstorms could lead to localized
flash flooding this afternoon and evening... 

.A weak and nearly stationary frontal extending from the Pocono
Mountains to South-Central Pennsylvania will help to focus
numerous afteroon and evening showers and thunderstorms in the
warm and humid airmass. Some of the thunderstorms could train over
the same area, and locations that received heavy rainfall over the
past few days.

PAZ036-056>059-063>066-060400-
/O.NEW.KCTP.FF.A.0002.200605T1800Z-200606T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
Including the cities of Chambersburg, Newport, Harrisburg, 
Hershey, Pottsville, Lebanon, Carlisle, Gettysburg, York, 
and Lancaster
1038 AM EDT Fri Jun 5 2020

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

The National Weather Service in State College has issued a

* Flash Flood Watch for a portion of central Pennsylvania, 
  including the following areas, Adams, Cumberland, Dauphin, 
  Franklin, Lancaster, Lebanon, Perry, Schuylkill, and York. 

* From 2 PM EDT this afternoon through this evening

* Heavy showers and thunderstorms training over the same locations
  this afternoon and evening could bring up to a few inches of
  rain in less than one hour, leading to localized flash flooding
  of small streams and poor drainage areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review flood safety and preparedness information at
weather.gov/safety/flood.

&&

$$

Lambert
1 follow-up statement
173 
WGUS61 KCTP 060022
FFACTP

Flood Watch
National Weather Service State College PA
822 PM EDT Fri Jun 5 2020


PAZ036-056>059-063>066-060130-
/O.CAN.KCTP.FF.A.0002.000000T0000Z-200606T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
Including the cities of Chambersburg, Newport, Harrisburg, 
Hershey, Pottsville, Lebanon, Carlisle, Gettysburg, York, 
and Lancaster
822 PM EDT Fri Jun 5 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for central Pennsylvania has been 
cancelled. Only some light rain is expected for the rest of the 
evening. The threat of flash flooding due to heavy rain from 
thunderstorms has ended.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Jun 5, 6:57 AM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 5, 6:57 AM EDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service State College PA
657 AM EDT Fri Jun 5 2020

.SYNOPSIS...
A mid level shortwave will track across southern Pa later today,
then a cold front will sweep southeast across the area Saturday
morning. Canadian high pressure is expected to build into the
area Sunday, then pass off the east coast the first half of next
week. A cold front is likely to approach Pennsylvania toward the
end of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Plume of high pwats and low level confluence along low level jet will
continue to produce showers across southern Pa early this
morning. Across northern Pa, a moist southerly flow, combined
with upslope flow, is likely to yield low clouds early this
morning with fog shrouding the ridge tops.

Shortwave over the Ohio Valley is progged to track east later today,
spawning increasing convection in the warm and humid air mass
across southern Pa. Main concern will be the potential of
localized flash flooding across the southeast corner of the
forecast area. PWATs around +2SD, combined with moderate
instability and large scale forcing ahead of shortwave, could
result in locally excessive rain amounts this afternoon. Some
convection-allowing models are targeting the southeast part of
Pa with the potential of localized amounts in excess of 3 inches.
Will mention flood potential in HWO and monitor for a possible
FFA if the threat appears more certain by midday. Across the
rest of the area, have painted progressively lower POPs across
the central and northern part of the state, further from track
of shortwave and north of the most unstable air mass.

Upstream satellite imagery and model rh profiles indicate much
of the region will be under a veil of mid to high clouds today,
holding max temperatures in the 75-80F range.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
Expect convection to diminish this evening, as shortwave exits
the area. A cold front will approach from the Grt Lks late
tonight, perhaps spreading a few showers into the northwest
counties. Will keep POPs low based on parent shortwave tracking
well north of the area and unfavorable time of day.

Can't rule out an isolated shower Saturday morning in a few
spots associated with fropa. Otherwise, Saturday looks mostly
sunny, as drier northwest flow arrives in wake of cold front.
Model 800mb temps around 10C support highs ranging from the low
and mid 70s over the northwest mountains, to the mid 80s across
the Susq Valley.

High pressure and associated low-pwat air mass is progged to
build into the region from the Grt Lks Saturday night and
Sunday, ensuring fair and cooler weather.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Pleasant and comfortable weather expected early next week with
a mix of sun/clouds and low humidity.

We should see a warming trend heading into the middle of next
week, as the remnants of TS Cristobal move up the MS valley and
help build an upper-level ridge over the eastern United States.
A trough will dig south out of Canada Wednesday and Thursday,
likely picking up some moisture from the remnants of Cristobal.
This may lead to some rain later in the week across the
northeast.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
12z update... Lower clouds and light fog are impacting mostly
the northern mountains and the Susquehanna Valley early this
morning (namely KBFD, KIPT, KMDT, and KLNS). We expect that the
lower clouds will lift by 14-15z, with improving conditions
thereafter.

This afternoon and evening, although VFR is anticipated the
majority of the time, we do expect bands of showers and
thunderstorms to impact parts of the Commonwealth, with at least
brief restrictions likely accompanying them. KJST, KAOO, KMDT,
and KLNS will be the most likely sites to see these
restrictions, generally between about 18z and 00z.

Tonight, although the showers should end early this evening, a
residual moist environment could cause lower clouds and fog to
reform by 03-06z. Whatever sites see the most rainfall later
today would be the most likely to see lowering conditions by
late evening. Right now, we think KIPT, KMDT, and KLNS will be
the most likely sites to see reductions.

Towards daybreak, a cold front will move into the Commonwealth,
with surface winds veering around to the NW for at least KBFD,
KJST, KUNV, and KAOO.

Outlook...

Sat...Early morning low clouds and fog are possible, otherwise
improving conditions.

Sun-Tue...Mainly VFR anticipated.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Fitzgerald
NEAR TERM...Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Lambert/Travis
AVIATION...Jurewicz/Lambert
Hazardous weather outlook, Jun 5, 5:53 AM EDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
553 AM EDT Fri Jun 5 2020

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-061000-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
553 AM EDT Fri Jun 5 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-056>059-063>066-061000-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
553 AM EDT Fri Jun 5 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Thunderstorms could produce localized flooding this afternoon or
early evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 5, 9:10 AM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
910 AM EDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             1 SW MIFFLINVILLE       41.02N 76.32W
06/04/2020  E0.25 INCH       COLUMBIA           PA   PUBLIC

            REPORTED AT MIFFLINTOWN PA. PEA SIZED HAIL.

&&

REG
Local storm report, Jun 5, 9:15 AM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
915 AM EDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             LOGANVILLE              39.86N 76.71W
06/04/2020  E1.50 INCH       YORK               PA   PUBLIC

            REPORTED AT LOGANVILLE, YORK, PA. PING PONG
            HAIL.

&&

REG
Local storm report, Jun 5, 9:22 AM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
922 AM EDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     LOGANVILLE              39.86N 76.71W
06/04/2020                   YORK               PA   PUBLIC

            REPORTED AT LOGANVILLE, YORK, PA. LARGE
            TREES DOWN/SNAPPED IN HALF.

&&

REG
Local storm report, Jun 5, 9:40 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
940 AM EDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     1 ESE MILROY            40.71N 77.57W
06/04/2020                   MIFFLIN            PA   PUBLIC

            REPORTED AT 1 MI NORTH OF BIGLERVILLE PA.
            SHED DAMAGED AND PINE TREES BLOWN DOWN.

&&

REG
Local storm report, Jun 5, 9:48 AM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
948 AM EDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             3 SSW MCCONNELLSBURG    39.89N 78.02W
06/04/2020  E1.50 INCH       FULTON             PA   PUBLIC

            REPORTED AT AYR TOWNSHIP PA. ACCUMULATION OF
            HAIL UP TO PING PONG SIZED.

&&

REG
Local storm report, Jun 5, 10:13 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1013 AM EDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     BELLEFONTE              40.91N 77.78W
06/03/2020                   CENTRE             PA   PUBLIC

            REPORTED AT BELLEFONTE. TREE ACROSS ROAD.
            MANY TREES SNAPPED.

&&

REG

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:08 PM EDTSpecial Weather StatementCTPClinton, Huntingdon, Mifflin37 min
Jun 4, 8:09 PM EDTSpecial Weather StatementCTPSchuylkill36 min
Jun 4, 8:13 PM EDTSpecial Weather StatementCTPColumbia, Montour, Northumberland, Schuylkill47 min
Jun 4, 8:40 PM EDTAreal Flood AdvisoryCTPColumbia, Montour, Northumberland, Schuylkill3 hr
Jun 4, 8:54 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Dauphin, Lancaster, Perry, York111 min
Jun 4, 9:12 PM EDTAreal Flood WarningCTPLebanon, Schuylkill6 hr
Jun 5, 2:01 PM EDTSpecial Weather StatementCTPLancaster, York59 min
Jun 5, 3:02 PM EDTSpecial Weather StatementCTPLancaster58 min
Jun 5, 4:10 PM EDTSpecial Weather StatementCTPLancaster, York35 min
Jun 5, 4:46 PM EDTAreal Flood AdvisoryCTPLancaster, York119 min
Jun 5, 5:39 PM EDTAreal Flood AdvisoryCTPAdams, Dauphin, York111 min

Nearby

Flash Flood Watches in Pennsylvania, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.